Alert archive / Alabama / Special Weather Statements in 2018
Special Weather Statement, NWS Mobile, AL
NWS Mobile, AL issued this special weather statement at Aug 21, 2018, 4:51 PM CDT for Covington County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2018, 4:51 PM CDT (21:51 UTC)
- Expired
- Aug 21, 2018, 5:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Mobile, AL
County Covington County, AL
The radar
The Ft Rucker radar (KEOX), 84 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 917 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.4
The text
As transmitted.
046
WWUS84 KMOB 212151
SPSMOB
Special Weather Statement
National Weather Service Mobile AL
451 PM CDT TUE AUG 21 2018
ALZ060-212215-
Covington AL-
451 PM CDT TUE AUG 21 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN COVINGTON COUNTY UNTIL 515 PM CDT...
At 450 PM CDT, the strong thunderstorm was located 6 miles northwest
of Opp, moving east at 25 mph.
Winds gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Opp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3123 8648 3146 8641 3146 8640 3145 8640
3146 8639 3146 8627 3145 8626 3144 8626
3144 8619 3121 8620
TIME...MOT...LOC 2150Z 273DEG 23KT 3136 8633
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 21, 4:00 PM CDT, 51 minutes earlier.
Area forecast discussion, Aug 21, 4:00 PM CDT, 51 minutes before
Area Forecast Discussion National Weather Service Mobile AL 400 PM CDT Tue Aug 21 2018 .NEAR TERM /Now Through Wednesday/...Surface observations/analysis, radar and satellite imagery all indicated that the "cold" front is just to the northwest of our forecast area at 3 PM this afternoon. Out ahead of this front, some scattered showers and storms are occurring, generally along the I-65 corridor and points east and southward. Expect this convection to continue to until shortly after sunset, but gradually diminish thereafter. Models similar in moving the front down toward the coast overnight, with the GFS slightly faster than the ECMWF. By 22/06Z the GFS already has the front just offshore in the northern Gulf, while the ECMWF still has it just inland over our forecast area before moving it just offshore by around 22/12Z. So the general trend is for the front to move offshore sometime during the early morning hours Wednesday. The National Centers seem to favor the slightly slower ECMWF, and we will also lean toward that solution. Either way, rain chances will be ending quickly from northwest to southeast across the region tonight only lingering near the coast by 22/12Z, with no rain expected during the day on Wednesday. Airmass behind the front really not any cooler than ahead, but it will be noticably drier with lower humidity on Wednesday. Dewpoint temperatures in the mid and upper 70s this afternoon will only be in the upper 60s to lower 70s across the region on Wednesday. Expect a better minimum temperature gradient across the forecast area tonight as the front will be moving through, with lows ranging from the upper 60s northwestern zones to the lower 70s southeastern zones. May not be below the mid 70s tonight for coastal Okaloosa county. Even though the "cold" front have moved south of the area by Wednesday, much more sunshine will allow temperatures to warm into the upper 80s and lower 90s by the afternoon hours. 12/DS .SHORT TERM /Wednesday night Through Friday night/...A drier airmass continues to flow into the area Wednesday night into Thursday with a light northerly flow. Meanwhile, upper level ridging will build across the area through the end of the work week. This will maintain dry conditions with with lower humidity as precipitable water values drop to around 1.2 inches. /13 .LONG TERM /Saturday Through Tuesday/...Surface high pressure moves east on Saturday with a light southerly flow developing across the region. This will allow moisture to return to the area as PWATS climb back to around 1.8 inches on Sunday. The increasing moisture levels will bring a return to a more typical late August convective pattern. /13 && .MARINE...Surface high pressure ridge over the northern Gulf today will weaken and shift southward through midweek in response to a weak trough or frontal boundary that will drift down into the northern Gulf and become nearly stationary. A light to moderate westerly flow over the marine area this evening will shift to a light offshore flow by Wednesday and continue through late week. High pressure to the north of the marine area will shift off the Atlantic east coast sometime on Friday, with windflow over the coastal waters returning to light onshore. Seas initially in the 2 to 3 foot range, decreasing to 2 feet or less for the remainder of the forecast period. 12/DS && .PRELIMINARY POINT TEMPS/POPS... Mobile 70 91 70 91 70 93 72 92 / 10 0 0 0 0 10 10 30 Pensacola 73 89 71 90 72 90 74 89 / 30 0 0 0 0 10 10 30 Destin 76 87 73 88 75 88 76 88 / 40 10 0 0 0 20 10 30 Evergreen 71 89 68 89 69 92 71 93 / 20 0 0 0 0 10 10 40 Waynesboro 69 87 68 89 67 91 69 91 / 10 0 0 0 0 10 10 20 Camden 71 89 68 89 68 92 71 93 / 10 0 0 0 0 10 10 30 Crestview 72 90 69 91 70 92 71 91 / 30 0 0 0 0 20 10 30 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, Aug 21, 4:56 AM CDT, 11 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 456 AM CDT Tue Aug 21 2018 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-221000- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 456 AM CDT Tue Aug 21 2018 This Hazardous Weather Outlook is for south central Alabama, southwest Alabama, northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ630>636-650-655-670-675-221000- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 456 AM CDT Tue Aug 21 2018 This Hazardous Weather Outlook is for the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time.
In the hours before
Special weather statement, Aug 21, 3:16 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
316 PM CDT TUE AUG 21 2018
ALZ058-212100-
Crenshaw AL-
316 PM CDT TUE AUG 21 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
CRENSHAW COUNTY UNTIL 400 PM CDT...
At 316 PM CDT, the strong thunderstorm was located over Luverne,
moving east at 30 mph.
Winds gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Luverne, Brantley, Rutledge, Dozier, Glenwood and Petrey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3153 8620 3144 8620 3144 8626 3146 8628
3153 8628 3149 8634 3149 8636 3146 8639
3147 8640 3153 8640 3153 8649 3196 8622
3195 8618 3183 8618 3179 8620 3179 8615
3166 8615 3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 2016Z 269DEG 26KT 3176 8626Special weather statement, Aug 21, 4:03 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Mobile AL
403 PM CDT TUE AUG 21 2018
ALZ058-212145-
Crenshaw AL-
403 PM CDT TUE AUG 21 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN CRENSHAW COUNTY UNTIL 445 PM CDT...
At 403 PM CDT, the strong thunderstorm was located over Brantley, or
9 miles south of Luverne, moving east at 25 mph.
Wind gusts of 45 to 55 mph will be possible with this storm.
Locations impacted include...
Brantley and Glenwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3153 8616 3153 8620 3147 8619 3149 8628
3153 8628 3152 8631 3170 8627 3169 8615
3166 8615 3166 8616 3165 8616 3163 8618
3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 2103Z 278DEG 20KT 3158 8622Special weather statement, Aug 21, 4:51 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
451 PM CDT TUE AUG 21 2018
ALZ060-212215-
Covington AL-
451 PM CDT TUE AUG 21 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN COVINGTON COUNTY UNTIL 515 PM CDT...
At 450 PM CDT, the strong thunderstorm was located 6 miles northwest
of Opp, moving east at 25 mph.
Winds gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Opp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3123 8648 3146 8641 3146 8640 3145 8640
3146 8639 3146 8627 3145 8626 3144 8626
3144 8619 3121 8620
TIME...MOT...LOC 2150Z 273DEG 23KT 3136 8633The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 3:16 PM CDT | Special Weather Statement | MOB | Crenshaw | 44 min |
| Aug 21, 4:03 PM CDT | Special Weather Statement | MOB | Crenshaw | 42 min |
| Aug 21, 5:58 PM CDT | Special Weather Statement | MOB | Mobile | 32 min |
| Aug 21, 6:05 PM CDT | Special Marine Warning | MOB | 40 min | |
| Aug 21, 6:35 PM CDT | Special Weather Statement | MOB | Baldwin | 40 min |
| Aug 21, 6:43 PM CDT | Special Weather Statement | MOB | Mobile | 47 min |
| Aug 21, 6:45 PM CDT | Special Marine Warning | MOB | 60 min | |
| Aug 21, 6:52 PM CDT | Special Weather Statement | MOB | Santa Rosa | 23 min |
Nearby
Special Weather Statements in Alabama, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.